Arkansas, 2003

Damaging Wind in Arkansas, May 5, 2003

May 5, 2003 · NWS LZK · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 5, 3:17 PM CST, 1 hour 58 minutes earlier.

Area forecast discussion, May 5, 3:17 PM CST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
417 PM CDT MON MAY 5 2003

THUNDERSTORMS CONTINUE TO RACE ACROSS SOUTHERN PARTS OF CWFA. A FEW
SHOWERS WERE NOTED ON KLZK RADAR IN NORTH CENTRAL SECTIONS.
SATELLITE IMAGES SHOW SCATTERED CLOUDS ACROSS THE NORTHWEST CORNER
OF THE STATE ALONG AND BEHIND A COLD FRONT. THUNDERSTORMS CONTINUE
TO DEVELOP IN TEXAS AND MOVE INTO SOUTHWEST ARKANSAS.

THESE THUNDERSTORMS HAVE DEVELOPED AHEAD OF THE COLD FRONT IN VERY
UNSTABLE AIR. A DRY LINE WAS LOCATED ACROSS CENTRAL TEXAS. LIFTED
INDICES UP TO -11 WERE INDICATED WITH A CAPE OF 4500 J/KG WERE NOTED
ON THE 18Z KLZK SOUNDING. GOOD SPEED SHEAR IS ALSO EVIDENT. THE
FRONT ACROSS THE NORTH PART OF THE STATE WILL REMAIN FAIRLY
STATIONARY OVERNIGHT AND EVENTUALLY LIFT BACK UP TO THE NORTH. THIS
IS GOING TO ALLOW THUNDERSTORMS TO DEVELOP FURTHER NORTHWARD
TONIGHT.

THUNDERSTORMS WILL AGAIN DEVELOP ON TUESDAY SINCE ARKANSAS WILL
AGAIN BE IN THE WARM AND UNSTABLE SECTOR. MODERATE RISK OF SEVERE
THUNDERSTORMS CONTINUES FOR TUESDAY.

THE FRONT ACROSS MISSOURI AND THE DRY LINE IN TEXAS WILL NOT MOVE
MUCH THROUGH THE END OF THE WEEK AND INTO THE WEEKEND. SEVERAL SHORT
WAVES MOVE THROUGH ALSO AND KEEP THUNDERSTORM CHANCES IN THE
FORECAST THROUGH MONDAY.

TEMPERATURES WILL REMAIN WARM AND MAINLY IN THE 80S THROUGH THE WEEK
WITH LOWS IN THE 60S AND 70S.

HRO   60  82  57  81 /  50  30  40  40
LIT   66  87  67  86 /  70  30  40  40
HOT   66  87  67  86 /  70  30  40  40
PBF   68  88  69  86 /  70  30  40  40

.LZK...NONE.

51
Hazardous weather outlook, May 5, 10:45 AM CST, 6 hours 30 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-061000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1145 AM CDT MON MAY 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL REMAIN ACROSS NORTHWEST ARKANSAS THROUGH TONIGHT.
A STRONG UPPER LEVEL SYSTEM FROM THE SOUTHERN PLAINS WILL INTERACT
WITH THE FRONT LATER THIS AFTERNOON AND TONIGHT...WITH SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS REDEVELOPING.

THE ATMOSPHERE IS PRIMED FOR ANOTHER SIGNIFICANT WEATHER OUTBREAK.
VERY WARM...MOIST AND UNSTABLE AIR REMAINS OVER ALL OF ARKANSAS AT
THIS TIME. IN ADDITION...VERY STRONG WINDS ALOFT WILL INTERACT WITH
THIS AIR MASS TO ADD TO THE SEVERE WEATHER POSSIBILITY. THESE WINDS
ARE CHANGING DIRECTION WITH HEIGHT MEANING TORNADOS ARE A VERY GOOD
POSSIBILITY. THE GREATEST THREAT OF TORNADOS WILL BE ACROSS SOUTHERN
ARKANSAS FROM A GLENWOOD TO ARKADELPHIA TO PINE BLUFF TO A DE WITT
LINE AND SOUTH. HOWEVER...ANYWHERE IN ARKANSAS COULD SEE TORNADIC
THUNDERSTORMS DEVELOP. EVEN WHERE TORNADIC STORMS DO NOT DEVELOP...
STRONG WINDS AND LARGE HAIL ARE A VERY GOOD POSSIBILITY.

THE COLD FRONT RESPONSIBLE FOR THE SEVERE WEATHER WILL MOVE VERY
SLOWLY THROUGH TONIGHT. THE THREAT OF SEVERE WEATHER WILL CONTINUE
THROUGH MOST OF THE NIGHT. SOME OF THE STORMS MAY FORM OVER THE SAME
AREAS THROUGH OUT THE DAY AND NIGHT. AS A RESULT...HEAVY RAIN AND
FLOODING CAN NOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE FRONT IN NORTHERN ARKANSAS WILL PRETTY MUCH STALL ACROSS THE
REGION IN THE COMING DAYS. SEVERAL SYSTEMS FROM THE PLAINS WILL
JOIN WITH THE FRONT TO TRIGGER A FEW ROUNDS OF SHOWERS AND
THUNDERSTORMS THROUGH AT LEAST THURSDAY. WITH A WARM AND UNSTABLE
ATMOSPHERE SURROUNDING THE FRONT...THERE WILL BE A CONTINUED CHANCE
OF SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY IS LATER THIS AFTERNOON AND TONIGHT.

56

In the hours before

Local storm report, May 5, 1:27 PM CST, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK, AR
227 PM CDT MON MAY 5 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0126 PM    MONTICELLO                AR   .75 INCH HAIL
05/05/03   DREW                           REPORTED BY EMERGENCY
                                          MANAGEMENT.

0150 PM    MONTICELLO                AR   .75 INCH HAIL
05/05/03   DREW                           REPORTED BY LAW
                                          ENFORCEMENT.

218
Local storm report, May 5, 2:00 PM CST, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK, AR
300 PM CDT MON MAY 5 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0255 PM    WARREN                    AR   WIND DAMAGE
05/05/03   BRADLEY                        LARGE LIMBS DOWN IN TOWN.
                                          NICKEL SIZE HAIL ALSO
                                          REPORTED. REPORTED BY
                                          PUBLIC.

218
Local storm report, May 5, 3:21 PM CST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK, AR
421 PM CDT MON MAY 5 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0358 PM    6 E THORNTON              AR   1.25 INCH HAIL
05/05/03   CALHOUN                        REPORTED BY STORM SPOTTER.

218
Local storm report, May 5, 3:43 PM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK, AR
443 PM CDT MON MAY 5 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    2 S STAR CITY             AR   1.00 INCH HAIL
05/05/03   LINCOLN                        REPORTED BY STORM SPOTTER.

0431 PM    STAR CITY                 AR   1.75 INCH HAIL
05/05/03   LINCOLN                        REPORTED BY LAW
                                          ENFORCEMENT.

38
Local storm report, May 5, 4:08 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK, AR
508 PM CDT MON MAY 5 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 PM    CAMDEN                    AR   .88 INCH HAIL
05/05/03   OUACHITA                       SEVERAL REPORTS RECEIVED
                                          AND REPORTED BY LAW
                                          ENFORCEMENT.

0409 PM    JACINTO                   AR   1.00 INCH HAIL
05/05/03   DALLAS                         REPORTED BY LAW
                                          ENFORCEMENT.

0440 PM    GURDON                    AR   1.75 INCH HAIL
05/05/03   CLARK                          REPORTED BY LAW
                                          ENFORCEMENT.

38
Local storm report, May 5, 4:25 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK, AR
525 PM CDT MON MAY 5 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0410 PM    DELIGHT                   AR   .88 INCH HAIL
05/05/03   PIKE                           AT MCKNIGHTS GROCERY SUPER
                                          STORE REPORTED BY PUBLIC.

38

The radar

The Little Rock radar (KLZK), 106 km away, was scanning. The volume nearest the first event began at 23:17 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
May 5, 5:15 PM CST
Where
Lincoln County, Star City
Measured
61 kt (70 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
33.950, -91.850

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2003Every state in 2003This day in weather historyWarnings in Arkansas, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5362460.